Flood, Somerset
- When
- January 14, 11:49 AM EST to January 15, 11:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
m. and Noon EST) on the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving cold front with waves of low pressure produced heavy rain across Somerset County during the first half of the day (mainly between 5 a.m. and Noon EST) on the 14th. Storm totals averaged between one and two inches. This caused urban and poor drainage flooding and led to pockets of river flooding within the county. The Millstone River at Griggstown was above its 10 foot flood stage from 200 p.m. EST on the 14th through 1100 p.m. EST on the 15th. It crested at 11.83 feet at 400 a.m. EST on the 15th. The North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 1149 a.m. EST through 824 p.m. EST on the 14th. It crested at 8.3 feet at 4 p.m. EST. Specific storm totals included 1.30 inches in Blackwells Mills and 1.18 inches in Somerville. The cold front moved from the central Great Lakes during the morning of the 13th slowly east and reached Ohio during the early evening on the 13th, central Pennsylvania at 1 a.m. EST on the 14th, eastern New Jersey at 7 a.m. EST on the 14th and just about cleared Cape Cod, Massachusetts at 1 p.m. EST on the 14th. The heavy rain accompanied the cold front and fell for several hours behind it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 11:45 AM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EST FRI JAN 14 2005
.UPDATED DISCUSSION...
WEVE LOWERED THE FLOOD WATCH FROM COUNTIES WHERE THE RAIN HAS
STOPPED ENTIRELY. THE REST OF THE WATCH WILL BE ALLOWED TO EXPIRE
AT 1 PM WITH THE FLOODING BEING COVERED BY WARNINGS FROM THAT POINT
ONWARD. - IOVINO
&&
.545 AM DISCUSSION...
NOT MUCH IN THE WAY OF CHANGES FROM PREVIOUS FORECAST, THANKFULLY
SINCE TORNADO AND SEVERE THUNDERSTORM WATCHES WENT UP AND WE
INHERITED THE FLOOD WATCH. BEEN GOING BACK AND FORTH BETWEEN
PRODUCING ZONES AND WATCHING THE RADAR.
AS STATED LAST NIGHT, THIS COLD FRONT MEANS BUSINESS. THE SYSTEM NOT
ONLY HAS TAPPED THE GULF OF MEXICO, IT HAS HISTORICAL TROPICAL
CONNECTIONS VIA THE PINEAPPLE CONNECTION. H8.5 WINDS THAT WERE
PROGGED TO BE 75 KT AT THE TIME OF FROPA ARE RIGHT ON. THERE IS A
DIURNAL INVERSION IN PLACE LIMITING THE AMOUNT OF WIND TRANSFERRED
DOWN TO THE SURFACE. THANKFULLY. WERE VERIFYING AT LEAST 39 KT AT
THE SURFACE. NOT SEVERE, BUT STILL CAUSING PROBLEMS WITH POWER LINES
AND TREES. THE RIGHT REAR QUAD OF THE UPPER JET IS HELPING TO
SUPPORT THE APPROACHING DYNAMIC SURFACE COLD FRONT.
IF YOU USE THE RULE OF THUMB OF DOUBLING THE WATER VAPOR VALUES IN A
CONVECTIVE ENVIRONMENT, ISOLATED 3 INCH AMOUNTS IS NOT OUT OF THE
QUESTION. FLASHIER STREAMS AND CREEKS MAY HAVE ISSUES. ADDITIONAL
H20 FROM THE RECENT SNOW COULD MAKE MATTERS WORSE.
THE MODELS CONTINUE AND THE RADAR VERIFIES ANAFRONT QUALITIES. AS
TEMPERATURES FALL QUICKLY AND WITH PRECIPITATION ON THE BACK SIDE,
WE COULD SEE SOME SNOW BEFORE ALL THINGS ARE SAID AND DONE. HOW
OFTEN DOES ONE GET TO MENTION ISSUES WITH WIND, THUNDER, TORNADOES,
FLOODING, AND SNOW ALL IN A SINGLE DAYS FORECAST.
&&
.AVIATION...
STRONG WINDS AND MVFR AHEAD OF SQUALL LINE MOVING INTO NJ THIS AM,
THEN MVFR TO VFR CONDITIONS WITH CONSIDERABLY LIGHTER WINDS FOR A
TIME IN THE STEADY -RA BEHIND THE LINE. EXPECT WINDS TO PICK UP
SOMEWHAT WITH CFP, WHICH LAGS A FEW HOURS BEHIND THE SQUALL LINE.
SLOW CLEARING AFTER A PERIOD OF POST FRONTAL PCPN WITH THIS
ANAFRONT.
&&
.MARINE...
CONT GALE WARNING. WINDS AHEAD OF FRONT LIKELY WILL FALL JUST SHORT
OF GALE FORCE BECAUSE OF THE VERY CONSIDERABLE TEMP CONTRAST BETWEEN
WATER AND AIR, BUT LOOKS A GOOD SHOT FOR POST FRONTAL GALE FORCE
GUSTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
NJ...FLOOD WATCH UNTIL 100 PM
NJZ009-010-012-015-018-019.
PA...FLOOD WATCH UNTIL 100 PM
PAZ067>71.
DE...FLOOD WATCH UNTIL 100 PM DEZ001.
MD...FLOOD WATCH UNTIL 100 PM MDZ008.
MARINE...GALE WARNING ALL ZONES...ANZ430-431-450>455.
&&
KRUZDLO/NYYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EST FRI JAN 14 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 605 AM EST FRI JAN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A FLOOD WATCH HAS BEEN POSTED MAINLY FOR THE I-95 CORRIDOR NORTH. PLEASE REFER TO PHLFFAPHI(KPHI WGUS61). A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NEW JERSEY. PLEASE REFER TO PHLSLSNJ(KPHI WWUS61). A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF DELAWARE AND THE EASTERN SHORE OF MARYLAND. PLEASE REFER TO PHLSLSDE(KPHI WWUS61). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KRUZDLO/NYY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST FRI JAN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG COATESVILLE 39.98N 75.82W
01/14/2005 CHESTER PA EMERGENCY MNGR
TREES DOWN.
0450 AM TSTM WND DMG CLINTON 40.64N 74.91W
01/14/2005 HUNTERDON NJ EMERGENCY MNGR
TREES DOWN.
0455 AM TSTM WND DMG 5 S CLINTON 40.56N 74.91W
01/14/2005 HUNTERDON NJ EMERGENCY MNGR
TREES DOWN IN FRANKLIN TOWNSHIP.
0455 AM TSTM WND DMG NORTH WALES 40.21N 75.28W
01/14/2005 MONTGOMERY PA EMERGENCY MNGR
TREES DOWN.
&&
IOVINOPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
710 AM EST FRI JAN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG COATESVILLE 39.98N 75.82W
01/14/2005 CHESTER PA EMERGENCY MNGR
TREES DOWN.
0450 AM TSTM WND DMG CLINTON 40.64N 74.91W
01/14/2005 HUNTERDON NJ EMERGENCY MNGR
TREES DOWN.
0455 AM TSTM WND DMG NORTH WALES 40.21N 75.28W
01/14/2005 MONTGOMERY PA EMERGENCY MNGR
TREES DOWN.
0455 AM TSTM WND DMG 5 S CLINTON 40.56N 74.91W
01/14/2005 HUNTERDON NJ EMERGENCY MNGR
TREES DOWN IN FRANKLIN TOWNSHIP.
0515 AM TSTM WND DMG 4 W FAR HILLS 40.69N 74.70W
01/14/2005 SOMERSET NJ EMERGENCY MNGR
TREE LIMBS DOWN IN BEDMINSTER TOWNSHIP.
0530 AM TSTM WND DMG 2 SW NORTH PLAINFIELD 40.60N 74.47W
01/14/2005 SOMERSET NJ EMERGENCY MNGR
WIRES DOWN IN GREEN BROOK TOWNSHIP.
0530 AM TSTM WND DMG MORRISTOWN 40.80N 74.48W
01/14/2005 MORRIS NJ EMERGENCY MNGR
A FEW TREES DOWN COUNTYWIDE.
&&
IOVINOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 715 AM EST FRI JAN 14 2005 NJZ001-007>010-012-013-015>027-141300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-GLOUCESTER NJ- HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...NEW BRUNSWICK... PERTH AMBOY...TRENTON AND VINELAND 715 AM EST FRI JAN 14 2005 SEVERE THUNDERSTORM WATCH NUMBER 17, WHICH INCLUDED THE ENTIRE STATE OF NEW JERSEY, HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS FROM NEAR SANDY HOOK TO NEAR MILLVILLE AT 715 AM EST ARE STILL CAPABLE OF GENERATING WIND GUSTS IN EXCESS OF 30 MPH, BUT DAMAGING WINDS ARE NO LONGER EXPECTED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 900 AM EST FRI JAN 14 2005 DEZ002>004-MDZ015-019-020-141500- CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE- QUEEN ANNES MD-TALBOT MD- INCLUDING THE CITIES OF...DOVER 900 AM EST FRI JAN 14 2005 THE TORNADO WATCH FOR THE MARYLAND COUNTIES OF QUEEN ANNES, TALBOT AND CAROLINE, AND FOR THE DELAWARE COUNTIES OF KENT AND SUSSEX, HAS BEEN DISCONTINUED. IOVINO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434766.